Winter Storm, Eastern Las Animas County
- When
- December 26, 1:00 PM MST to December 27, 11:00 AM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
A storm system produced snow, heavy at times in combination with strong winds across portions of the far southeastern Colorado. Three inches of snow was recorded near the community of Two Buttes.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A storm system produced snow, heavy at times in combination with strong winds across portions of the far southeastern Colorado. Three inches of snow was recorded near the community of Two Buttes. In addition to the snow, wind gusts between 58 and 63 mph were recorded near Lamar, Springfield and Campo respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 26, 10:44 AM MST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1044 AM MST Wed Dec 26 2018 .SHORT TERM...(Today and tonight) Issued at 513 AM MST Wed Dec 26 2018 ...Wind driven snow expected to impact southeast Colorado tonight... Upper low centered over southeast AZ is still on track to lift northeastward into the TX/OK panhandles by 06z then into western Kansas by 12z. ECMWF and NAM have shifted a storm track a tad farther south while 00Z GFS maintained a more northern track. Given current position of upper low, and trends in the models have leaned forecast towards the ECMWF and NAM solution which is to pull the axis of heavier snow across the plains a tad farther south and east. 06z GFS has trended in this direction as well which lends some confidence to this move. Main change to the package that this has is to downgrade Pueblo county to a winter weather advisory as most of this zone is now seeing snowfall amounts in the 1 to 2 inch range. Far southeast portions of the county may see up to 5 inches...but impact seems more in the advisory range given limited coverage for populated areas. Elsewhere all highlights have stayed the same...though delayed the onset a bit more for the southeast mountains and plains. As for the details...first round of showers will spread up from the south across the southeast mountains plains this morning with leading wave in southwest flow ahead of the main upper low. Seeing some dense fog in web cams out towards Springfield though temperatures across the far southeast plains have climbed above freezing given WAA occuring ahead of the storm. Any freezing drizzle potential will be along the western axis of westward intruding stratus layer across the plains this morning. Temperatures will climb to above freezing across the plains as round of rain and even some isolated embedded thunderstorms lifts northeastward across the plains today. Southeast mountains will start to see deteriorating conditions with snow across the southern Sangre De Cristo mountains this morning...eventually spreading northward into the remainder of the Sangres, Wets and Pikes Peak region by this afternoon. Brunt of precipitation will this system will occur this evening and overnight across the plains as intense TROWAL wraps up around west side of upper low across the plains. Cold front drops southward during the evening and could see gusts to around 50 mph across the plains. Rain to snow switch over will occur pretty quick late this afternoon through early evening for the two divides (Palmer and Raton) but may lag until closer to 02z for the remainder of the I-25 corridor and between 03z and 05z for the remainder of the southeast plains. This puts most of the snow accumulation for the plains during the overnight hours and travel conditions could become hazardous as snow will be driven by 50 mph winds. Looks like a wet snow, so do not think there will be enough blowing snow to result in blizzard conditions...and winter storm warnings look on track. Have generally 3 to 8 inches of snow for much of the southeast plains along an axis from Eads to Trinidad. This axis could end up shifting a tad eastward to impact more of Baca county if ECMWF solution pans out. Overall highlights still look on track. For the remainder of the mountains, valleys and Pikes Peak region, this storm appears to deviate too far south and east in its track to do much more than some light accumulations. Getting snowfall amounts outside of the advisory areas in the half inch to around 4 inch range...too light to warrant any highlights at this time. Southwest mountains should still fair the best with some southwesterly orographics aided snowfall totals some during the day today as waves of snow lift up from the south. Activity should decrease from west to east tonight but will still be ongoing across the far southeast plains by sunrise. -KT .LONG TERM...(Thursday through Tuesday) Issued at 513 AM MST Wed Dec 26 2018 As vigorous closed upper low rapidly shifts from western Kansas early Thursday morning into eastern Nebraska by early Thursday afternoon, will maintain existing Winter Weather Highlights into Thursday morning(primarily over southern and eastern locations) as additional light accumulating snow and gusty winds are expected to continue during this time-frame, although both snow coverage and intensity as well as winds are expected to decrease as Thursday morning progresses. For now, have depicted an additional inch or so of snow Thursday morning in combination localized winds gusting in excess of 30 mph at times. Then, next trailing storm system centered over southwestern Utah Thursday afternoon is expected to move into northern Arizona by sunrise Friday in advance of moving to near the 4-Corners region by Friday afternoon and then across southern Colorado into Saturday before shifting east of the region Saturday night. At this time, it appears that the highest potential for measurable snow with this trailing storm system should be realized over southern Colorado from Thursday evening into Friday night(favoring higher terrain and especially southern higher terrain locations during this time-frame), where several additional inches of snow will be possible as snow ratios of around 20 will allow precipitation amounts of .25 to .45 inches to generate around 5 to 9 inches of powdery snow respectively. As always, WFO Pueblo will monitor the track, timing and strength of this incoming system and issue additional Winter Weather Highlights as warranted. Another concern with this system will be unseasonably cool to cold temperatures(especially from Thursday into Sunday morning) as a 1035 MB surface high becomes centered over the Dakotas Friday and Saturday. For example, the potential exists that Colorado Springs may not exceed the freezing mark(32F) for 72+ hours from Thursday morning into Sunday morning as cold air filters into the region, courtesy of the surface high centered over the Dakotas. It still appears that improving meteorological conditions in the form of drier conditions trends and moderating temperatures should be briefly noted by Sunday afternoon as transitory upper ridging moves across southern Colorado during this time-frame. However, the improved conditions should be short-lived as next quick-moving storm system impacts southern Colorado from Monday afternoon into Monday night with another round of basically light to briefly moderate precipitation. Also, a return to cooler temperatures are expected from Monday into Tuesday, although a more sustained drying and warming trend is in the offing beginning next Wednesday as a healthy upper ridge is currently forecast to develop over the western U.S. from mid to later portions of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1034 AM MST Wed Dec 26 2018 Showers will spread northward into both KCOS and KPUB in the afternoon though cigs may stay more in the MVFR to VFR range with initial wave of precip. Expect deteriorating conditions late this afternoon/this evening as cold front brings north winds gusting to around 40 kts for both terminals after 00z-02z. -SN will be possible with occasional IFR vis through 06z before band of snow pulls east of the I-25 corridor. Generally less than 2 inches of accumulation at both terminals. KALS will see occasional snow showers through today, but not looking for much in the way of accumulation with improving cigs/vis overnight. Mtns will see deteriorating conditions today with IFR to LIFR cigs in -SN as waves of snow spread up from the south. Snow should then gradually come to an end with breaks and clearing towards Thursday morning. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 2 PM this afternoon to 11 AM MST Thursday for COZ087>089-093>099. Winter Weather Advisory until 11 AM MST Thursday for COZ072>075- 079-080-082. Winter Weather Advisory from 2 PM this afternoon to 11 AM MST Thursday for COZ086. Winter Weather Advisory until 11 PM MST this evening for COZ066- 068. && AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1107 AM MST Wed Dec 26 2018 COZ058>089-093>099-271815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1107 AM MST Wed Dec 26 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Waves of snow will spread northward across the mountains today with additional accumulations of 1 to 4 inches along the Continental Divide. Some locally higher amounts will be possible across the eastern San Juans. Numerous rain showers with isolated embedded thunderstorms will be possible across the far southeast plains this afternoon. Heavier wind driven snow will then spread into the southeast plains this evening and continue overnight. The axis of heavier snow will remain along and south of a line from Eads to Trinidad. The southeast plains across Kiowa, Crowley, Otero, Bent, Prowers, Baca, Las Animas and Huerfano counties should see snow accumulations of 3 to 8 inches along with strong north winds gusting to near 50 mph. This will cause reduced visibilities in blowing snow through the early morning hours. Farther north, the majority of El Paso and Pueblo counties as well as the upper Arkansas river valley across Fremont, Chaffee and Lake counties should see generally 1 to 2 inches. The Sangres De Cristo and Wet mountains will see storm totals of 3 to 8 inches with locally higher amounts possible across the southern Sangre De Cristo range. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light snow and gusty winds will linger across southeast Colorado Thursday morning, and an additional inch or so of snow and winds gusting to 30 mph are anticipated before winds diminish and snowfall ends by mid-morning. Then a trailing storm system is expected to produce another round of accumulating snow in combination with well below seasonal temperatures over the majority of southern Colorado from later Thursday into Friday night with several inches of powdery snow expected over primarily higher terrain and especially southern higher terrain locations during this time-frame. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely today and tonight across south central and southeast Colorado. 10/77
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795907, 795908, 795909.